Alert archive / Nebraska / Flash Flood Warnings in 2002
Flash Flood Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 23, 2002, 1:59 AM CDT for Lancaster County, Saunders County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 1:59 AM CDT (06:59 UTC)
- Expired
- Aug 23, 2002, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Lancaster County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3464 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 230659 FFWOMA NEC109-155-231300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 158 AM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA LANCASTER COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF LINCOLN * UNTIL 800 AM CDT * AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS LANCASTER AND SOUTHERN SAUNDERS COUNTIES. RAINFALL WAS VERY HEAVY IN NORTHERN LANCASTER COUNTY LAST NIGHT. THIS GROUND IN THIS AREA IS ALREADY QUITE WET. RUNOFF FROM STORMS COULD CAUSE SERIOUS FLOOD PROBLEMS. * SOME LOCATIONS AFFECTED... THE SALT CREEK BASIN IN LANCASTER COUNTY ROCK CREEK IN SAUNDERS COUNTY AND LANCASTER COUNTY THE SOUTHERN PART OF THE WAHOO CREEK BASIN EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO FLOODED AREAS. MOST FLOOD DEATHS ARE VEHICLE RELATED. LAT...LON 4128 9644 4054 9646 4053 9690 4130 9691 MILLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:55 PM CDT, 11 hours 4 minutes earlier.
Area forecast discussion, Aug 22, 2:55 PM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT THU AUG 22 2002 ...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY... ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA. HOWEVER THE 1931 VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF HASTINGS. BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL COUNTIES AND MID 70S IN SOUTHERN COUNTIES. VISIBLE IMAGERY SHOWS PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN BEATRICE. 19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000 J/KG SOUTH. AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO. THIS COOLER AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE VERTICAL MOTION THIS EVENING. CONVECTIVE INITIATION WILL LIKELY OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA APPEARS TO HAVE THE BEST SHOT. INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS. SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH. ONLY MISSING ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK AND MOSTLY TO OUR SOUTH. HOWEVER LAST NIGHT THE LOW LEVEL JET REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED. THUS WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY INCREASE ISENTROPIC LIFT ABOVE THE FRONT. SO WILL KEEP LIKELY POPS SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT. EARLY THIS MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA. INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY. EVEN THE CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE. THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE. THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH THESE NORTHWEST FLOW MCS EVENTS. THUS WILL KEEP SLIGHT CHANCE OR CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE. BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR FEATURE TO KEY ON. HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING POPS FOR WEDNESDAY. .OMA...NONE. NIETFELD
In the hours before
Local storm report, Aug 22, 8:09 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 2 NE NEWMAN GROVE NE 1.75 INCH HAIL
08/22/02 MADISON HAIL COVERING THE
GROUND AND GUSTS TO 60 MPH REPORTED BY
PUBLIC.Local storm report, Aug 22, 8:28 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
828 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
825 PM MADISON NE .75 INCH HAIL
08/22/02 MADISON REPORTED BY PUBLIC.Local storm report, Aug 22, 8:55 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 5 S STANTON NE 60 MPH TSTM GUST
08/22/02 STANTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 9:46 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
946 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0942 PM 9 NW OMAHA EPPLEY AIRFIEL NE 1 INCH HAIL
08/22/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 12:15 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1213 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM 5 W LINCOLN NE 1 INCH HAIL
08/21/02 LANCASTER HEAVY RAIN REPORTED BY
LAW ENFORCEMENT OFFICIAL.
941 PM CERESCO NE .75 INCH HAIL
08/21/02 SAUNDERS REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.
1045 PM LINCOLN NE .75 INCH HAIL
08/21/02 LANCASTER REPORTED BY PUBLIC.
1110 PM LA VISTA NE WIND DAMAGE
08/21/02 SARPY ESTIMATED 60 MPH WINDS
WITH POWER LINES AND
TREES DOWN, REPORTED BY
LAW ENFORCEMENT
OFFICIAL. EVENT
DURATION 15 MINUTES.
1110 PM CERESCO NE WIND DAMAGE
08/21/02 SAUNDERS EVENT DURATION 15
MINUTES.
1112 PM BELLEVUE NE .75 INCH HAIL
08/21/02 SARPY REPORTED BY MEDIA.
1115 PM LINCOLN NE .88 INCH HAIL
08/21/02 LANCASTER
1115 PM LINCOLN NE WIND DAMAGE
08/21/02 LANCASTER TREES DOWN AND SKYLIGHT
BLOWN OFF OF CHURCH,
REPORTED BY EMERGENCY
MANAGEMENT.
1145 PM LINCOLN NE .88 INCH HAIL
08/21/02 LANCASTER SCATTERED REPORTS OF
TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
642 PM 9 NW ALBION NE 1 INCH HAIL
08/22/02 BOONE REPORTED BY COOPERATIVE
OBSERVER. EVENT
DURATION 5 MINUTES.
653 PM 5 N ALBION NE 1.75 INCH HAIL
08/22/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
658 PM ALBION NE 1.75 INCH HAIL
08/22/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
658 PM 5 N ALBION NE 1.75 INCH HAIL
08/22/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
755 PM 2 NE NEWMAN GROVE NE 1.75 INCH HAIL
08/22/02 MADISON HAIL COVERING THE
GROUND REPORTED BY
PUBLIC.
828 PM MADISON NE .75 INCH HAIL
08/22/02 MADISON REPORTED BY PUBLIC.
830 PM 5 S STANTON NE 60 MPH TSTM GUST
08/22/02 STANTON REPORTED BY STORM
SPOTTER.
942 PM 9 NW OMAHA EPPLEY AIRFIEL NE 1 INCH HAIL
08/22/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 1:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
159 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM 2 E ASHLAND NE FLOOD
08/23/02 SARPY US HWY 6 UNDER 2 TO 3
FEET OF WATER AND
MUD.REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:08 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 37 min |
| Aug 22, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison | 45 min |
| Aug 22, 7:19 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 26 min |
| Aug 22, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 27 min |
| Aug 22, 8:03 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 27 min |
| Aug 22, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 52 min |
| Aug 22, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 33 min |
| Aug 22, 9:09 PM CDT | Tornado Warning | OAX | Saunders | 36 min |
| Aug 22, 9:21 PM CDT | Tornado Warning | OAX | Douglas | 24 min |
| Aug 22, 9:31 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 29 min |
| Aug 22, 9:47 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 43 min |
| Aug 22, 10:01 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy, Saunders | 29 min |
| Aug 22, 11:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 54 min |
| Aug 22, 11:37 PM CDT | Flash Flood Warning | OAX | Cass | 4 hr |
| Aug 23, 1:23 AM CDT | Flash Flood Warning | OAX | Sarpy | 6 hr |
| Aug 23, 2:47 AM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| Aug 23, 3:28 AM CDT | Flash Flood Warning | OAX | Cass | 4 hr |
| Aug 23, 3:58 AM CDT | Flash Flood Warning | OAX | Saline | 6 hr |
| Aug 23, 4:31 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 29 min |
Nearby
Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.